I can’t believe it’s been so long since I made myself sit down and write a post. Sorry about that. I assign part of the blame to me being pretty tired all the time. Well, not so much tired as just plain fried. I mentioned “chemo brain” a few times I think. Well, after 6 chemo treatments so far it’s really kicking in on an epic scale. Here’s a cute little example:
I think I mentioned several posts ago about hurting my foot by jamming a small tree branch into the top of it. It wasn’t a major injury, just a deep scrape. It left quite a persistent scab, though. I don’t know when it finally healed for good, but it’s been a while now. It’s right on top of my left foot. Anyway, the other day Mark and I were at Wal-Mart returning a heater that was part of a recall. We were standing in line at the service desk for I don’t know how long. Too long as far as I was concerned, since by the time we finally got through the process of returning the heater I was already worn out and didn’t really care if I got my groceries or not. LOL So while we were standing there, I got this odd little twinge on the top of my foot. I slipped my shoe off and glanced down and spotted this small red spot on top of my foot. I was thinking, “What in the world is that? Did something bite me?” I turned to Mark and said, “Look at my foot. What is that?” He glanced down, gave me a look like he wasn’t sure I was serious, then said, “That’s where you jabbed your foot with that stick.” I had been telling him just how messed up my brain was. When he reminded me that the red spot was actually a scar, I had to laugh. I was like, “See, I told you my brain is fried! I really didn’t know where the spot had come from.”
If I’d been at home by myself, I probably would have sat down to look at it and realized it wasn’t fresh. I’d have probably remembered what it was and where it had come from. But my brain is moving at roughly one half to one quarter of its normal capability. I cannot remember anything. I keep telling Mark not to expect me to remind him of things because I can’t keep anything in my head. I have to write EVERYTHING down if I don’t want to forget it. I told Mark that I sure hope the brain fog clears up quickly after the chemo is over. I’ve heard some say it took them months, even a year to get back to something resembling normal. Some say they never fully recovered. It’s all just part of the “New Normal” we all have to learn to live with. Still, I’m not going to complain. It could always be worse.
So, on to my chief complaint these days.
I’ve had 2 Taxotere treatments so far. I get them every 3 weeks and I didn’t think the first one was all that bad. I got the treatment on a Wednesday, then woke up the following Friday with thrush. That was the first time I can remember having it. Anyway, it was gross, but cleared up with the help of a rinse from the Dr. During the thrush I had a bad taste in my mouth as well as a truly weird “full” sorta feel in my stomach. My abdomen was actually hard. It was uncomfortable, but not horrific. I attributed both the taste and the stomach thing to the thrush. Then I got my second Taxotere treatment.
When I went in a week later for my Herceptin, I thought I must be coming down with thrush again. I’d noticed an off taste starting a couple of days before. It was worse that Wednesday, though. I tried chewing gum, but that just made it even more awful. So, on the off chance that I was getting thrush again, my nurse got me a script for more of the rinse. (Did I mention that it is nasty? No? Well it is.) I came home and used it that evening and nearly barfed it right back up. (You rinse, then swallow.) I told Mark I didn’t think I was going to be able to use it. The thing is, I didn’t have the white film on my tongue that I had the first time around. So I decided to do some research and low and behold, when I Googled “Taxotere” and “bad taste” I got all kinds of results. Turns out it’s an issue with this chemo. And so is the stomach thing. I actually wound up calling the Dr.’s office the next afternoon, just to let them know about my symptoms because (confusingly) the side effect list I read listed the stomach swelling as both a “common” side effect and one that was “rare” and should be reported to the Dr. immediately. How’s that for helpful patient info? The nurse didn’t seem concerned, though, and confirmed that the nasty taste was likely due to the chemo. Yippee.
So, I’ve been trying all kinds of things to get this taste out of my mouth. For the most part, it isn’t that food tastes bad or wrong. My mouth just tastes really awful. Well, it’s actually better now, almost gone, thank heaven. For a week or so there, though, it was pretty rough. Mark had bought some candy (cinnamon and butterscotch) for work. I don’t like cinnamon, so I decided to try the butterscotch and it actually did a good job of masking the taste. Of course, the instant the candy was gone the taste came back. Mint was really bad. I like Doublemint gum, but I cannot describe how horrible it tasted. And no amount of tooth and/or tongue brushing helped. It is just a really unpleasant side effect that I didn’t have with the first rounds of chemo. Unfortunately, it will probably get worse before it gets better as each chemo compounds on the ones that came before. Double yippee.
Other than the nasty taste, the only other issue I have with the Taxotere is pain. The weekend after the first treatment saw me barely getting out of bed. It was very rough. When I told my oncologist about it, he decided to try skipping the Neulasta shot that I usually get the day after chemo. It causes pain as well, but also spurs my body to produce more white blood cells. Anyway, we skipped it after the second treatment and that weekend was a little better, but not a lot. It remains to be seen what my blood counts will be when I go in for the third treatment the week after Christmas. It’s possible that he may reduce the dosage on the chemo. Or he may not. We’ll just have to see.
The good news is that many of the side effects of the Adriamycin/Cytoxin are fading. My hair has started growing back. For a while there, Mark said I looked like I had a “5 o’clock shadow” on my head. Now he says I’m moving into the “Chia Pet” stage of hair regrowth. It’s pretty fuzzy, about 1/4 to 1/2 an inch long. I’ve got a LONG way to go before I really have hair again, but at least it’s starting. Although I did just notice in the last week or so that I lost most of my eyebrows. Don’t know when, but they’re mostly gone. I never had much in the way of eyelashes to begin with, but they’re fairly thin as well.
So, along with the hair on my head coming back, some of the symptoms of the medically induced menopause are starting to ease, too. I still get the hot flashes, but not as often. On the side of less than welcome side effects, the return of my hormones also means the return of my migraines. I have had nothing more than a mild headache since the chemo started. Now that’s starting to change. I took birth control since my late teens, mostly because it kept my cycles under control. (I do my best not to think about how horrendous they were when I was young.) The pills also helped even out my hormones so that at least the migraines were usually limited to a 1 to 2 week time frame each month, centered around my menstrual cycle. I can’t take birth control any longer, though. And no hormones when menopause kicks in for real, either. I don’t mind saying that I’m a little concerned about what that’s going to mean for both the migraines and my menstrual cycle. We’ll just have to see.
Like I said, I’ve got 2 more Taxotere treatments to go. I’ll finish up the third week in January. Then, sometime after that, I’ll get just over a month’s worth of radiation treatments. I’ll also do the Herceptin every 3 weeks until sometime in November of 2011. The Herceptin isn’t nearly as horrible as the rest of them. Well, other than the risk that it’ll do permanent damage to my heart. LOL At least it doesn’t come with a side of hair loss, nausea, pain, and/or indescribably nasty taste. Like I keep saying, it could always, ALWAYS, be worse.
|NOT my actual head. LOL|